Alert archive / Puerto Rico / Flash Flood Warnings in 2024
Flash Flood Warning 89, NWS JSJ
NWS JSJ issued this flash flood warning at Aug 14, 2024, 3:12 PM CDT. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2024, 3:12 PM CDT (20:12 UTC)
- Expired
- Aug 14, 2024, 5:15 PM CDT
- In force
- 2 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
The radar
The San Juan radar (TJUA), 24 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
836
WGCA52 TJSJ 142012
FFWSJU
PRC007-061-127-142215-
/O.NEW.TJSJ.FF.W.0089.240814T2012Z-240814T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
412 PM AST Wed Aug 14 2024
The National Weather Service in San Juan has issued a
* Flash Flood Warning for...
Aguas Buenas, Guaynabo, and San Juan.
* Until 615 PM AST.
* At 412 PM AST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 4 inches of rain
have fallen. Additional rainfall amounts up to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 1838 6612 1842 6613 1847 6605 1847 6604
1844 6602 1844 6604 1840 6599 1837 6603
1830 6605 1830 6606 1826 6608 1821 6613
1821 6615 1823 6615 1822 6616 1823 6617
1826 6619 1828 6617 1828 6614 1838 6613
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
DS1 follow-up statement
178
WGCA72 TJSJ 142217
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
617 PM AST Wed Aug 14 2024
PRC007-061-127-142227-
/O.EXP.TJSJ.FF.W.0089.000000T0000Z-240814T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Aguas Buenas PR-Guaynabo PR-San Juan PR-
617 PM AST Wed Aug 14 2024
...FLASH FLOOD WARNING HAS EXPIRED FOR AGUAS BUENAS, GUAYNABO AND
SAN JUAN COUNTIES...
The heavy rain has ended. Please continue to heed remaining road
closures.
A Flash Flood Watch remains in effect until 800 AM AST Thursday for
portions of Puerto Rico and the US Virgin Islands.
&&
LAT...LON 1838 6612 1842 6613 1847 6605 1847 6604
1844 6602 1844 6604 1840 6599 1837 6603
1830 6605 1830 6606 1826 6608 1821 6613
1821 6615 1823 6615 1822 6616 1823 6617
1826 6619 1828 6617 1828 6614 1838 6613
$$
DSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 3:02 PM CDT, 10 minutes earlier.
Area forecast discussion, Aug 14, 3:02 PM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
402 PM AST Wed Aug 14 2024
.SYNOPSIS...At 2 PM AST Tropical Storm Ernesto was 225 miles
northwest of San Juan and moving northwest at 16 mph. The tail of
Ernesto is pulling across western Puerto Rico and our western
Atlantic waters with scattered showers elsewhere. Some
thunderstorms linger. Conditions will improve but southerly flow
will cause excessive heat into the weekend. Moisture will return
to normal or slightly above normal levels beginning on Friday.
&&
.SHORT TERM...Tonight through Friday...
Tropical storm Ernesto will continue to be the dominant influence
on the weather through Thursday. The tail of Ernesto will pull
across western Puerto Rico and the local western Atlantic waters
this evening, but the GFS shows moisture retreating with the storm
to the north northwest except for isolated convection later
tonight and Thursday. Moisture at 850 mb drops off rapidly tonight
and at higher levels on Thursday. Considerable drying will be
seen on Friday up through 300 mb. As the convergence into TS
Ernesto moves with the storm to the northwest, a ridge from the
surface to 700 mb will move in over the area to reinforce drying
and subsidence. This will also greatly decrease the amount of
rainfall expected Thursday and Friday. At upper levels a very weak
ridge of high pressure will develop over and just north of the
area between TS Ernesto and another low pressure currently
negatively tilted over 52 west longitude to our east.
.LONG TERM...Saturday through Thursday...
A surface high ridging over the area and the northeastern
Caribbean on Saturday will shift northwest into the Bahama Islands
by Monday from a quasi stationary high over the Azores. An
easterly wave near 35 west on Saturday will move toward the area
to about 55 west on Tuesday. At this time it is not carrying a
significant amount of additional moisture and will travel well
south of Puerto Rico. Better moisture will move into the area
behind a weaker wave closely following that will bring showers to
the area. Since precipitable water values will continue during the
long-term period in the range of 1.4 to 2.0 inches and flow will
be mostly southeast over the weekend and turning more easterly
during the week, a more typical weather patter will prevail for
Puerto Rico and the U.S. Virgin Islands with bands of better
moisture even if excessive heat persists early in the period.
This will mean early morning showers in eastern Puerto Rico
followed by afternoon showers and thunderstorms in western and
interior parts of the island. For the U.S. Virgin Islands only
isolated to scattered showers are expected with limited amounts of
rainfall occurring. Some lines of convection are likely during
this period extending with the flow to the west northwest or west
of Culebra, Vieques and the U.S. Virgin Islands.
&&
.AVIATION...
(18z)
IFR/MVFR conditions are forecast to prevail across TJBQ until at
least 14/21z as the rainbands from Hurricane Ernesto move out. For
the rest of the PR TAF sites, mainly VFR conds, at times MVFR, will
prevail with brief SHRA/TSRA and low CIG thru 14/22z, while USVI TAF
sites can expect mostly VFR conds with VCSH. Mostly VFR conds for
all TAF sites aft 15/00Z. Winds will remain mainly from the S-SE up
to 15 knots and gusty winds up to 28 kts, a more SE wind flow is
forecast at around 15/03Z.
&&
.MARINE...Hazardous seas will slowly retreat with TS Ernesto and
small craft advisories are not expected after Thursday at 6 PM
AST through Thursday of next week. Nevertheless subsiding swell
from TS Ernesto will continue to arrive in the local area now
through Tuesday. Showers and thunderstorms will continue--
especially in the northern waters--through Thursday also with
diminishing frequency.
&&
.BEACH FORECAST...Rip current risk will remain moderate to high
over all beaches tonight and moderate on Thursday. Due to the
swell returning from TS Ernesto, which is forecast to become a
hurricane in the next 24 hours, the rip current risk over the
weekend will remain moderate on some northern beaches on Friday.
&&
.HYDROLOGY...Many rivers across Puerto Rico are in flood stage and
some in western Puerto Rico will rise further. The Flash Flood
watch has been extended through 8 AM AST. All rivers, if they
have not done so by now, should crest soon or overnight.
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Coastal Flood Advisory until 6 PM AST this evening for
PRZ001>003-012-013.
Flood Watch through Thursday morning for PRZ001>013.
High Rip Current Risk through late tonight for PRZ001>003-005-
008-010-012-013.
High Surf Advisory until 6 PM AST this evening for PRZ001>003-
005-008-012-013.
VI...Coastal Flood Advisory until 6 PM AST this evening for VIZ001-
002.
Flood Watch through Thursday morning for VIZ001-002.
High Rip Current Risk through late tonight for VIZ001-002.
High Surf Advisory until 6 PM AST this evening for VIZ001-002.
AM...Tropical Storm Warning for AMZ711.
Small Craft Advisory until 8 AM AST Thursday for AMZ711.
Small Craft Advisory until 8 AM AST Thursday for AMZ712-716-723-
726-733-735-741-742-745.
&&
SHORT TERM/MARINE...WS
LONG TERM....WS
AVIATION...CVB
TROPICAL...OM
PUBLIC...ERG/DS/RVT/MMC
UPPER AIR...RVT/GRSIn the hours before
Local storm report, Aug 14, 1:06 PM CDT, 2 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
206 PM AST Wed Aug 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM Flash Flood 1 ESE Yauco 18.03N 66.84W
08/14/2024 Yauco PR Emergency Mngr
Emergency managers reported PR-335
impassable by Planta de Tratamiento de Yauco
due to Berrenchin Creek out of its banks.
&&
CVBLocal storm report, Aug 14, 1:15 PM CDT, 1 hour 57 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
215 PM AST Wed Aug 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM Flash Flood 1 NNE Rio Lajas 18.41N 66.26W
08/14/2024 Dorado PR Broadcast Media
Broadcast media through tv news reported
Puente Virgencita in PR-2 completely flooded
making PR-2 impassable. This was due to
waters from Rio La Plata over topping the
bridge.
&&
CVBLocal storm report, Aug 14, 2:21 PM CDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
321 PM AST Wed Aug 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM Flash Flood 3 NW Barahona 18.38N 66.48W
08/14/2024 Manati PR Emergency Mngr
The emergency manager reported that road
6685 in Manati near K-feina Coffee Shop is
closed due to the river being out of its
bank.
&&
MMCLocal storm report, Aug 14, 2:27 PM CDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
327 PM AST Wed Aug 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1159 AM Tropical Cyclone 1 N Campo Rico 18.35N 65.90W
08/14/2024 Canovanas PR 911 Call Center
911 Call Center reported a fallen tree at
PR-185 obstructing the road. The report also
said that electrical post was down.
&&
CVBLocal storm report, Aug 14, 2:32 PM CDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
332 PM AST Wed Aug 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM Flash Flood 1 W Manati 18.43N 66.50W
08/14/2024 Manati PR Emergency Mngr
The emergency manager reported that Sector
California (a residential area near PR-2) is
being affected by flooding, and the river is
out of its bank. Currently, families are
being rescued from their houses.
&&
MMCLocal storm report, Aug 14, 2:38 PM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
338 PM AST Wed Aug 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0144 PM Flash Flood 2 WSW Capitanejo 18.01N 66.56W
08/14/2024 Ponce PR 911 Call Center
911 Call Center reported that a person was
holding into a post due to flash flooding in
PR-1, by Tiendita Holsum.
&&
CVBThe office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 11:20 PM CDT | Flash Flood Warning | JSJ | 11 hr | |
| Aug 14, 12:48 AM CDT | Flash Flood Warning | JSJ | 12 hr | |
| Aug 14, 1:06 AM CDT | Areal Flood Warning | JSJ | 8 hr | |
| Aug 14, 2:21 AM CDT | Flash Flood Warning | JSJ | 11 hr | |
| Aug 14, 3:41 AM CDT | Flash Flood Warning | JSJ | 9 hr | |
| Aug 14, 4:07 AM CDT | Flash Flood Warning | JSJ | 10 hr | |
| Aug 14, 4:28 AM CDT | Flash Flood Warning | JSJ | 9 hr | |
| Aug 14, 5:11 AM CDT | Flash Flood Warning | JSJ | 6 hr | |
| Aug 14, 5:31 AM CDT | Flash Flood Warning | JSJ | 5 hr | |
| Aug 14, 6:39 AM CDT | Flash Flood Warning | JSJ | 10 hr | |
| Aug 14, 7:23 AM CDT | Flash Flood Warning | JSJ | 8 hr | |
| Aug 14, 9:00 AM CDT | Flash Flood Warning | JSJ | 6 hr | |
| Aug 14, 9:49 AM CDT | Flash Flood Warning | JSJ | 9 hr | |
| Aug 14, 10:03 AM CDT | Flash Flood Warning | JSJ | 5 hr | |
| Aug 14, 10:40 AM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Aug 14, 1:24 PM CDT | Small Craft Advisory | JSJ | 20 hr | |
| Aug 14, 2:31 PM CDT | Areal Flood Warning | JSJ | 40 hr | |
| Aug 14, 3:01 PM CDT | Areal Flood Warning | JSJ | 40 hr | |
| Aug 14, 3:27 PM CDT | Special Weather Statement | JSJ | 33 min | |
| Aug 14, 3:35 PM CDT | Flash Flood Warning | JSJ | 104 min | |
| Aug 14, 3:40 PM CDT | Areal Flood Warning | JSJ | 8 hr | |
| Aug 14, 3:52 PM CDT | Areal Flood Warning | JSJ | 8 hr | |
| Aug 14, 4:29 PM CDT | Areal Flood Warning | JSJ | 9 hr | |
| Aug 14, 6:32 PM CDT | Areal Flood Warning | JSJ | 15 hr | |
| Aug 14, 6:41 PM CDT | Areal Flood Warning | JSJ | 6 hr |
Nearby
Flash Flood Warnings in Puerto Rico, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.